Severe systemic hypersensitivity reaction to ibuprofen

A presentation of systemic lupus erythematosus

Steven S. Mou, Lynn Punaro, Jordi Antón, Peter M. Luckett

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

We describe the first severe systemic hypersensitivity reaction to ibuprofen in a pediatric patient with previously undiagnosed systemic lupus erythematosus (SLE). An 11-year-old Thai male presented with fever, rash, altered mental status, and hypotension after oral administration of ibuprofen leading to the diagnosis of SLE. Re-dosing with ibuprofen resulted in recurrence of presenting symptoms. Severe hypersensitivity with hypotension can be a rare consequence of the use of ibuprofen in children with collagen vascular disease. When encountered in an otherwise healthy child, a high index of suspicion must be maintained for the diagnosis of SLE.

Original languageEnglish (US)
Pages (from-to)171-172
Number of pages2
JournalJournal of Rheumatology
Volume33
Issue number1
StatePublished - Jan 2006

Fingerprint

Ibuprofen
Systemic Lupus Erythematosus
Hypersensitivity
Hypotension
Collagen Diseases
Exanthema
Vascular Diseases
Oral Administration
Fever
Pediatrics
Recurrence

Keywords

  • Collagen vascular disease
  • Ibuprofen
  • Pediatrics
  • Severe hypersensitivity reaction
  • Systemic lupus erythematosus

ASJC Scopus subject areas

  • Rheumatology
  • Immunology

Cite this

Severe systemic hypersensitivity reaction to ibuprofen : A presentation of systemic lupus erythematosus. / Mou, Steven S.; Punaro, Lynn; Antón, Jordi; Luckett, Peter M.

In: Journal of Rheumatology, Vol. 33, No. 1, 01.2006, p. 171-172.

Research output: Contribution to journalArticle

@article{3413fe7e1ed14286bc07255c041bb983,
title = "Severe systemic hypersensitivity reaction to ibuprofen: A presentation of systemic lupus erythematosus",
abstract = "We describe the first severe systemic hypersensitivity reaction to ibuprofen in a pediatric patient with previously undiagnosed systemic lupus erythematosus (SLE). An 11-year-old Thai male presented with fever, rash, altered mental status, and hypotension after oral administration of ibuprofen leading to the diagnosis of SLE. Re-dosing with ibuprofen resulted in recurrence of presenting symptoms. Severe hypersensitivity with hypotension can be a rare consequence of the use of ibuprofen in children with collagen vascular disease. When encountered in an otherwise healthy child, a high index of suspicion must be maintained for the diagnosis of SLE.",
keywords = "Collagen vascular disease, Ibuprofen, Pediatrics, Severe hypersensitivity reaction, Systemic lupus erythematosus",
author = "Mou, {Steven S.} and Lynn Punaro and Jordi Ant{\'o}n and Luckett, {Peter M.}",
year = "2006",
month = "1",
language = "English (US)",
volume = "33",
pages = "171--172",
journal = "Journal of Rheumatology",
issn = "0315-162X",
publisher = "Journal of Rheumatology",
number = "1",

}

TY - JOUR

T1 - Severe systemic hypersensitivity reaction to ibuprofen

T2 - A presentation of systemic lupus erythematosus

AU - Mou, Steven S.

AU - Punaro, Lynn

AU - Antón, Jordi

AU - Luckett, Peter M.

PY - 2006/1

Y1 - 2006/1

N2 - We describe the first severe systemic hypersensitivity reaction to ibuprofen in a pediatric patient with previously undiagnosed systemic lupus erythematosus (SLE). An 11-year-old Thai male presented with fever, rash, altered mental status, and hypotension after oral administration of ibuprofen leading to the diagnosis of SLE. Re-dosing with ibuprofen resulted in recurrence of presenting symptoms. Severe hypersensitivity with hypotension can be a rare consequence of the use of ibuprofen in children with collagen vascular disease. When encountered in an otherwise healthy child, a high index of suspicion must be maintained for the diagnosis of SLE.

AB - We describe the first severe systemic hypersensitivity reaction to ibuprofen in a pediatric patient with previously undiagnosed systemic lupus erythematosus (SLE). An 11-year-old Thai male presented with fever, rash, altered mental status, and hypotension after oral administration of ibuprofen leading to the diagnosis of SLE. Re-dosing with ibuprofen resulted in recurrence of presenting symptoms. Severe hypersensitivity with hypotension can be a rare consequence of the use of ibuprofen in children with collagen vascular disease. When encountered in an otherwise healthy child, a high index of suspicion must be maintained for the diagnosis of SLE.

KW - Collagen vascular disease

KW - Ibuprofen

KW - Pediatrics

KW - Severe hypersensitivity reaction

KW - Systemic lupus erythematosus

UR - http://www.scopus.com/inward/record.url?scp=30144440119&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=30144440119&partnerID=8YFLogxK

M3 - Article

VL - 33

SP - 171

EP - 172

JO - Journal of Rheumatology

JF - Journal of Rheumatology

SN - 0315-162X

IS - 1

ER -